Priapism of ambiguous classification in a sickle cell patient

S. Huffman, A. M. Kaynan, A. Melman

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

We report a case of recurrent priapism in a sickle cell patient who had undergone physiological transformation from a low-flow state to a mixed high-flow/low-flow picture. An oral alpha-adrenergic agonist/histamine-1 antagonist combination maintained a balance of potency without stutter in the latter state, whereas an oral alpha-adrenergic agonist in the early part of his course did not prevent priapic progression. Concomitant use of a non-steroidal anti-androgenic agent rendered him impotent despite good libido. Other etiologies should be considered in the setting of recurrent priapism and failed standard therapies; duplex ultrasound is useful in order to delineate the hemodynamics. This case supports contentions that priapism is a spectrum phenomenon, and raises questions regarding the mechanism by which alpha-adrenergic agents prevent priapic progression.

Original languageEnglish (US)
Pages (from-to)59-63
Number of pages5
JournalInternational journal of impotence research
Volume12
Issue number1
Publication statusPublished - Aug 8 2000

    Fingerprint

Keywords

  • Alpha-adrenergic agonist
  • Duplex ultrasound
  • Histamine antagonist
  • Nonsteroidal anti-androgen
  • Priapism
  • Sickle cell anemia

ASJC Scopus subject areas

  • Urology

Cite this